Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 191, NWS Pittsburgh, PA

August 19, 2017Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2017, 5:34 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 5:34 PM EDT (21:34 UTC)
Expired
Aug 19, 2017, 5:58 PM EDT
In force
24 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 98 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:37 PM EDTTSTM WND DMGLigonier, PATREE DOWN ON DEEDS STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS51 KPBZ 192134
SVRPBZ
PAC063-129-192215-
/O.NEW.KPBZ.SV.W.0191.170819T2134Z-170819T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
534 PM EDT SAT AUG 19 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Indiana County in west central Pennsylvania...
  Southeastern Westmoreland County in southwestern Pennsylvania...

* Until 615 PM EDT.

* At 533 PM EDT, a severe thunderstorm was located 7 miles west of
  Westmont, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter-size hail. 

  SOURCE...Radar. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages. 

* Locations impacted include...
  Latrobe...                        McChesneytown-Loyalhanna...
  Derry...                          Lawson Heights...
  Ligonier...                       New Florence...
  Seward...                         Bolivar...
  Youngstown...                     Laurel Mountain...
  Armagh...                         Laurel Mountain State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4029 7942 4051 7896
      4049 7892
TIME...MOT...LOC 2133Z 288DEG 25KT 4033 7909 

HAIL...1.00IN
WIND...60MPH
 
$$

Fries
1 follow-up statement
430 
WWUS51 KPBZ 192158
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT SAT AUG 19 2017

PAC063-129-192207-
/O.CAN.KPBZ.SV.W.0191.000000T0000Z-170819T2215Z/
Indiana PA-Westmoreland PA-
558 PM EDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INDIANA AND
SOUTHEASTERN WESTMORELAND COUNTIES IS CANCELLED...
        
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
southwestern and west central Pennsylvania.

LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4029 7942 4051 7896
      4049 7892
TIME...MOT...LOC 2156Z 288DEG 25KT 4028 7887 

$$

Fries

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:55 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 19, 4:55 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
455 PM EDT Sat Aug 19 2017

.SYNOPSIS...
Thunderstorms will accompany the passage of a cold front this
evening.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
An update was issued to account for dropped watch counties north
and west of Pittsburgh. The watch will be dropped as the line of
convection passes during the next couple of hours.

Dry advection and subsidence in the wake of the front will
support a quiet and comfortable night. Expect overnight lows
near/a couple degrees under the seasonal averages.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Building high pressure in the wake of the aforementioned system
will result in a dry and seasonable Sunday with slightly lower
dewpoints/humidity.

Warm, moist advection with flat ridging in advance of a midwestern
shortwave as per the latest model solutions indicate increased
humidity with a rapid temperature moderation above the averages
for Monday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The aforementioned midwest trough/associated front are likely to
provide the next precip chance by Tuesday. Eastern CONUS troughing
is then forecast to support temperatures a few degrees under
the averages for the remainder of the week.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Numerous thunderstorms can be expected as a cold front crosses
the region this afternoon/early evening. VCTS and tempo TS were
included for terminals with the most likely timing.

VFR will return in the wake of the showers and thunderstorms,
although with clearing and winds calming, some pre-dawn fog
could develop. This will likely be dependent on the extent and
amount of rainfall this evening.

Surface flow will generally remain from the west at 10kts with
occasional gusts to 15kts. Winds will then calm tonight as high
pressure begins to build in.

.Outlook...
Widespread restriction potential returns with a late Tue/early
Wed cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 19, 4:50 PM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
450 PM EDT Sat Aug 19 2017

MDZ001-OHZ039>041-048>050-PAZ007>009-013>015-020-WVZ001-012-021-
509>514-202100-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-Hancock-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
450 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ057>059-068-069-PAZ016-021>023-029-031-073>076-WVZ002>004-202100-
Muskingum-Guernsey-Belmont-Noble-Monroe-Jefferson-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Brooke-Ohio-Marshall-
450 PM EDT Sat Aug 19 2017

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania and northern panhandle of
West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 19, 4:36 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     3 NNW WEST SUNBURY      41.04N  79.91W
08/19/2017                   BUTLER             PA   911 CALL CENTER

            SEVERAL TREES DOWN ON WIRES

0336 PM     TSTM WND DMG     3 N EAST BUTLER         40.92N  79.85W
08/19/2017                   BUTLER             PA   911 CALL CENTER

            SEVERAL TREES DOWN ON WIRES

0359 PM     TSTM WND DMG     1 W CADIZ               40.26N  81.02W
08/19/2017                   HARRISON           OH   911 CALL CENTER

            NUMEROUS TREES DOWN

0359 PM     TSTM WND DMG     2 NNE CADIZ             40.29N  80.98W
08/19/2017                   HARRISON           OH   911 CALL CENTER

            NUMEROUS TREES DOWN

0409 PM     TSTM WND DMG     1 N SARVER              40.74N  79.73W
08/19/2017                   BUTLER             PA   911 CALL CENTER

            SEVERAL TREES DOWN ON WIRES IN BUFFALO TOWNSHIP

&&

EVENT NUMBER PBZ1702025
EVENT NUMBER PBZ1702026
EVENT NUMBER PBZ1702027
EVENT NUMBER PBZ1702028
EVENT NUMBER PBZ1702029
Local storm report, Aug 19, 4:43 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
443 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     3 NE LOWER BURRELL      40.61N  79.67W
08/19/2017                   WESTMORELAND       PA   911 CALL CENTER

            MULTIPLE TREES DOWN

0426 PM     TSTM WND DMG     NEW KENSINGTON          40.57N  79.75W
08/19/2017                   WESTMORELAND       PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1702030
EVENT NUMBER PBZ1702031
Local storm report, Aug 19, 5:00 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     WHEELING AIRPORT        40.18N  80.65W
08/19/2017  M54 MPH          OHIO               WV   ASOS

&&

EVENT NUMBER PBZ1702032
Local storm report, Aug 19, 5:10 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     2 E HARRISON TOWNSHIP   40.63N  79.68W
08/19/2017                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN ON GARVERS FERRY ROAD

0450 PM     TSTM WND DMG     5 NNE INDIANA           40.69N  79.10W
08/19/2017                   INDIANA            PA   SOCIAL MEDIA

            PICTURE OF VERY LARGE TREE LIMB DOWN ON ROUTE 119

&&

EVENT NUMBER PBZ1702033
EVENT NUMBER PBZ1702034
Special weather statement, Aug 19, 5:17 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
517 PM EDT SAT AUG 19 2017

OHZ068-069-192200-
Monroe-Noble-
517 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHWESTERN MONROE AND NOBLE COUNTIES...

At 517 PM EDT, a strong thunderstorm was located near Caldwell,
moving east at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Caldwell...                       Dudley...
Summerfield...                    Belle Valley...
Lewisville...                     Sarahsville...
Dexter City...                    Stafford...
Harriettsville...                 Wolf Run State Park...

This includes  Interstate 77 in Ohio between mile markers 18 and 32.

LAT...LON 3984 8168 3984 8158 3982 8121 3960 8127
      3961 8128 3959 8129 3960 8139 3963 8142
      3963 8145 3965 8145 3964 8147 3960 8147
      3963 8159 3966 8159 3967 8164 3975 8164
      3976 8170
TIME...MOT...LOC 2117Z 282DEG 23KT 3975 8161

Fries
Local storm report, Aug 19, 5:27 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             3 WSW NEW PHILADELPHIA  40.47N  81.49W
08/19/2017  M1.75 INCH       TUSCARAWAS         OH   SOCIAL MEDIA

0221 PM     HAIL             3 WSW NEW PHILADELPHIA  40.47N  81.50W
08/19/2017  M1.00 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

0226 PM     HAIL             NEW PHILADELPHIA        40.49N  81.44W
08/19/2017  E1.00 INCH       TUSCARAWAS         OH   PUBLIC

0318 PM     TSTM WND DMG     OHIOVILLE               40.68N  80.48W
08/19/2017                   BEAVER             PA   911 CALL CENTER

            SEVERAL TREES DOWN

0322 PM     TSTM WND DMG     MIDLAND                 40.64N  80.46W
08/19/2017                   BEAVER             PA   911 CALL CENTER

            SEVERAL TREES DOWN

0325 PM     TSTM WND DMG     1 S INDUSTRY            40.64N  80.41W
08/19/2017                   BEAVER             PA   SOCIAL MEDIA

            SMALL TREES DOWN

0325 PM     HAIL             1 S INDUSTRY            40.64N  80.41W
08/19/2017  E1.00 INCH       BEAVER             PA   SOCIAL MEDIA

            MINOR HAIL DAMAGE TO CARS

0327 PM     TSTM WND DMG     2 SSW MALVERN           40.67N  81.20W
08/19/2017                   CARROLL            OH   911 CALL CENTER

            ONE LARGE TREE DOWN

0327 PM     TSTM WND DMG     3 NNW WEST SUNBURY      41.04N  79.91W
08/19/2017                   BUTLER             PA   911 CALL CENTER

            SEVERAL TREES DOWN ON WIRES

0336 PM     TSTM WND DMG     3 N EAST BUTLER         40.92N  79.85W
08/19/2017                   BUTLER             PA   911 CALL CENTER

            SEVERAL TREES DOWN ON WIRES

0339 PM     TSTM WND DMG     ALIQUIPPA               40.62N  80.25W
08/19/2017                   BEAVER             PA   911 CALL CENTER

            SEVERAL TREES DOWN

0359 PM     TSTM WND DMG     1 W CADIZ               40.26N  81.02W
08/19/2017                   HARRISON           OH   911 CALL CENTER

            NUMEROUS TREES DOWN

0359 PM     TSTM WND DMG     2 NNE CADIZ             40.29N  80.98W
08/19/2017                   HARRISON           OH   911 CALL CENTER

            NUMEROUS TREES DOWN

0409 PM     TSTM WND DMG     1 N SARVER              40.74N  79.73W
08/19/2017                   BUTLER             PA   911 CALL CENTER

            SEVERAL TREES DOWN ON WIRES IN BUFFALO TOWNSHIP

0422 PM     TSTM WND DMG     3 NE LOWER BURRELL      40.61N  79.67W
08/19/2017                   WESTMORELAND       PA   911 CALL CENTER

            MULTIPLE TREES DOWN

0422 PM     TSTM WND GST     WHEELING AIRPORT        40.18N  80.65W
08/19/2017  M54 MPH          OHIO               WV   ASOS

0423 PM     HAIL             NEW KENSINGTON          40.57N  79.75W
08/19/2017  M1.00 INCH       WESTMORELAND       PA   TRAINED SPOTTER

0423 PM     TSTM WND DMG     2 E HARRISON TOWNSHIP   40.63N  79.68W
08/19/2017                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN ON GARVERS FERRY ROAD

0426 PM     TSTM WND DMG     NEW KENSINGTON          40.57N  79.75W
08/19/2017                   WESTMORELAND       PA   911 CALL CENTER

            TREES AND WIRES DOWN

0450 PM     TSTM WND DMG     5 NNE INDIANA           40.69N  79.10W
08/19/2017                   INDIANA            PA   SOCIAL MEDIA

            PICTURE OF VERY LARGE TREE LIMB DOWN ON ROUTE 119

&&

EVENT NUMBER PBZ1702015 PBZ1702016 PBZ1702017 PBZ1702019 PBZ1702020
PBZ1702021 PBZ1702022 PBZ1702018 PBZ1702025 PBZ1702026 PBZ1702023
PBZ1702027 PBZ1702028 PBZ1702029 PBZ1702030 PBZ1702032 PBZ1702024
PBZ1702033 PBZ1702031 PBZ1702034

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:10 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence50 min
Aug 19, 3:14 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence46 min
Aug 19, 3:16 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler44 min
Aug 19, 3:47 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler28 min
Aug 19, 3:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler, Westmoreland51 min
Aug 19, 4:19 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington41 min
Aug 19, 4:32 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland43 min
Aug 19, 4:36 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana39 min
Aug 19, 4:43 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson32 min
Aug 19, 4:46 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland44 min
Aug 19, 5:04 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland28 min
Aug 19, 5:07 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Westmoreland53 min
Aug 19, 5:16 PM EDTSevere Thunderstorm WarningPBZFayette, Washington, Westmoreland44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.